We include products we think are useful for our readers. If you buy through links on this page, we may earn a small commission Here’s our process.
Healthline only shows you brands and products that we stand behind.Our team thoroughly researches and evaluates the recommendations we make on our site. To establish that the product manufacturers addressed safety and efficacy standards, we:
- Evaluate ingredients and composition: Do they have the potential to cause harm?
- Fact-check all health claims: Do they align with the current body of scientific evidence?
- Assess the brand: Does it operate with integrity and adhere to industry best practices?
You may get a yeast infection during or after a course of antibiotics if the drugs affect beneficial bacteria in your vagina. Some practices and products may reduce the risk.
Antibiotics are used to kill off harmful bacteria in the body. But they can also destroy beneficial bacteria in the process, which may lead to a yeast infection.
Vaginal yeast infections are fungal infections of the vagina. They happen when a type of fungus called Candida, which occurs naturally in the vagina, begins to grow out of control. Yeast infections can cause intense itching and irritation of the vagina and vulva — the outer part of the female genital area.
Read on to learn more about why this happens and how you can reduce your risk while taking antibiotics.
Vaginas maintain their own balanced mix of yeast and bacteria. A type of bacteria called Lactobacillus keeps the vagina slightly acidic, which isn’t welcoming to yeast. This slightly acidic environment keeps the yeast growing in the vagina under control.
Broad-spectrum antibiotics, which you might take for bronchitis or a sinus infection, are like a bomb to your body’s natural balance of bacteria. They wipe out the bad bacteria causing your illness.
Antibiotics also wipe out beneficial bacteria, including Lactobacillus. Without enough Lactobacillus, your vagina becomes less acidic, making it an ideal environment for yeast.
There are several things you can do to reduce your risk of getting a yeast infection after you take antibiotics.
Talk to your doctor
If you experience chronic yeast infections or tend to get a yeast infection every time you take antibiotics, tell your doctor. They may prescribe an oral antifungal pill called fluconazole (Diflucan) for you to take during your course of antibiotics.
You might be instructed to take one pill on the first day and another pill every seven days until you finish the antibiotics. This should help to prevent an overgrowth of yeast while taking antibiotics.
Use an over-the-counter antifungal
Using an over-the-counter (OTC) antifungal cream or suppository can help prevent yeast infections caused by antibiotics. Antifungal agents can take the place of your good bacteria, working to keep yeast in check.
Following the directions on the box, begin using your antifungal at the same time you start your antibiotics to prevent a yeast infection. You can also start using an antifungal at any point during your course of antibiotics.
Find OTC yeast infection treatments here.
Replenish your good bacteria
Antibiotics attack good bacteria all over your body. You may be able to undo some of this damage by increasing the number of good bacteria in your body.
Consider taking a probiotic supplement containing Lactobacillus, like this one. You can also try adding some yogurt containing live active cultures to your diet. Here’s a guide to brands containing Lactobacillus acidophilus.
While eating yogurt can help to replenish good bacteria, applying it near your vagina may also offer a little help. Just make sure you choose one that’s unflavored, that doesn’t contain sweeteners, and that contains live active cultures.
Apply it to your vulva for itch relief. You can also use a tampon applicator whose tampon has been removed and the applicator filled with yogurt to put the yogurt inside your vagina.
Learn more about how to use yogurt for a yeast infection.
Don’t use antibiotics unnecessarily
Try to avoid using antibiotics for minor infections, such as an ear infection. In these cases, antibiotics will only shorten your healing time by a day or two.
Ask your doctor if there’s anything else that might help before starting antibiotics.
But if your doctor does recommend taking them, make sure to finish the entire course. Not doing so can contribute to antibiotic resistance, which makes antibiotics ineffective against harmful bacteria.
Other tips for prevention
Follow these tips to reduce your risk of developing a yeast infection, regardless of whether you’re taking antibiotics:
- Change out of wet bathing suits and underwear as soon as possible. Yeast thrives in moist environments.
- Avoid hot tubs and very hot baths. The only thing yeast loves more than a moist environment is a warm one.
- Wear loose-fitting clothing. While there’s no clear link between tight clothing and yeast infections, tight pants can increase heat and moisture around your vulva.
- Wear breathable, cotton underwear. Cotton underwear can help keep things cool and dry down there.
- Never douche. Douching removes healthy bacteria.
- Avoid vaginal deodorant products. This includes sprays, powders, and scented pads and tampons.
- If you have diabetes, keep your blood sugar under control. High blood sugar levels encourage yeast growth.
If your yeast infection doesn’t improve after treatment, you should consult your doctor. OTC antifungal creams can take up to 10 days to treat a yeast infection.
You should make an appointment if you get recurrent yeast infections, which refers to having four or more yeast infections a year. These usually require prescription treatment because yogurt and other home remedies aren’t effective for this type of yeast infection.
If you’re still having symptoms after this point, you could have a different condition, such as bacterial vaginosis. This is a bacterial infection with symptoms very similar to those of a yeast infection. But because it’s not caused by a fungus, it won’t respond to antifungal treatments.
Antibiotics can cause yeast infections in some people because they kill off beneficial bacteria that prevent the overgrowth of yeast in the vagina. But there are several things you can do to offset the negative effects of antibiotics and reduce your risk of developing a yeast infection.